Texas, 2021

Dust Storm and High Wind in Texas, January 30, 2021

January 30, 2021 · NWS LUB · 19 events in 17 counties and zones

A powerful upper level storm system which brought several feet of snow to the Sierra Nevada mountains of California also brought widespread high winds to the South Plains and extreme southern Texas Panhandle. This system quickly accelerated as it moved across the Intermountain West emerging onto the High Plains early in the morning of the 30th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful upper level storm system which brought several feet of snow to the Sierra Nevada mountains of California also brought widespread high winds to the South Plains and extreme southern Texas Panhandle. This system quickly accelerated as it moved across the Intermountain West emerging onto the High Plains early in the morning of the 30th. Strong winds aloft, already in place over the region early in the morning, quickly mixed down to the surface after sunrise. Most of the South Plains and extreme southern Texas Panhandle saw wind gusts in excess of 58 mph or sustained winds exceeding 40 mph during the morning to early afternoon hours. As the upper level storm system pulled away from the region during the afternoon, winds diminished through the afternoon hours. The strong winds also brought widespread blowing dust which reduced visibilities to under one mile at times. In Hockley and Lubbock Counties, visibility was reduced to near zero in some locations.

High wind gusts per county are from the Texas Tech University West Texas mesonet:

68 mph at Reese Center (Lubbock County), 64 mph at Ralls (Crosby County), 64 mph at Roaring Springs (Motley County), 62 mph at McAdoo (Dickens County), 61 mph at Littlefield (Lamb County), 61 mph at Levelland (Hockley County), 61 mph at Graham (Garza County), 60 mph at Turkey (Hall County), 60 mph at Abernathy (Hale County), 60 mph at Floydada (Floyd County), 59 mph at Brownfield (Terry County), 58 mph at Morton (Cochran County), 58 mph at Caprock Canyons State Park (Briscoe County), and 58 mph at Hackberry (Cottle County).

Sustained high wind reports per county from the Texas Tech University West Texas mesonet are below:

45 mph at Vigo Park (Swisher County), 42 mph at Dimmitt (Castro County), and 42 mph at Muleshoe (Bailey County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 30, 8:23 AM CST, 16 minutes earlier.

Area forecast discussion, Jan 30, 8:23 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
823 AM CST Sat Jan 30 2021

.UPDATE...
No changes to the High Wind Warning or Wind Advisory. But we
updated for latest expected wind speeds. We expect the high winds
and blowing dust to begin in the next 1 to 2 hours. RMcQueen

&&

.PREV DISCUSSION... /issued 529 AM CST Sat Jan 30 2021/

AVIATION...
A strong cold front is surging eastward at this time with westerly
wind gusts near 50 knots as per nearby mesonet data at Levelland.
Expect significant cross winds from the initial frontal passage at
KLBB and KPVW, and gradient winds will quickly intensify behind
the front as the morning progresses at all terminals.

Sustained, westerly winds of 30-40 knots with gusts up to or
potentially in excess of 50 knots can be expected at KLBB and KPVW
through the late morning to early afternoon hours today. Blowing
dust may significantly reduce visibility, potentially into IFR
criteria on the Caprock and MVFR at KCDS, and this has been
included within TEMPO groups in this TAF cycle.

Winds will begin to diminish later this afternoon, becoming light
and variable after dark. VFR prevails thereafter for all
terminals. An Airport Weather Warning is in effect at KLBB between
6 am and 4 pm CST today.

Sincavage

PREV DISCUSSION... /issued 316 AM CST Sat Jan 30 2021/

SHORT TERM...
An intense, mid-level shortwave trough is currently digging into the
Four Corners region as per latest water vapor imagery. Fast-moving,
non-surface based showers/weak thunderstorms continue to progress to
the northeast across the northern areas of the CWA this morning in
response to the 700 mb trough nosing its way into the Texas High
Plains. Measurable rainfall greatly limited due to the magnitude of
dry air beneath cloud base. The highest convectively-driven wind
gust measured early this morning was 42 mph at Vigo Park, and the
risk for locally strong convective wind gusts will continue
within these elevated showers for the next couple of hours.

At the surface, a Pacific cold front was located across central New
Mexico, and is propagating eastward at a decent speed--the front
should cross the Texas/New Mexico state line by 11Z. Cyclogenesis of
a deepening surface low near the Palmer Divide in eastern Colorado
is currently underway, with pressure falls at around 1 mb/hr. Winds
were breezy across the forecast area with southerly winds now at
around 15-20 kt along with pressure falls of around 2 mb/hr.
Conditions will remain breezy the rest of the night as the
aforementioned cyclone continues to deepen and move southeastward
towards the CWA in response to the amplifying, negatively-tilting
shortwave trough.

The synoptic-scale flow is rather impressive, and is near record
territory as per 30/00Z SPC Sounding Climatology at select RAOBs
across the Four Corners region, characterized by: 140 knots at 250
mb; 100 knots at 500 mb; and 50 knots at 700 mb. As the shortwave
pivots into the Texas/Oklahoma Panhandle region later this morning
along with the passage of the Pacific cold front, the pressure
gradient will tighten with post-frontal boundary-layer mixing
heights extending to around 750-700 mb beneath the subsidence layer
aloft. The combination of the isallobaric wind response from the
resultant pressure falls and downward momentum transport (owing to
vertical mixing heights extending into amplified winds speeds aloft)
will result in sustained, westerly winds at around 35-45 mph with
localized gusts to 60 mph, particularly on the Caprock. This has
warranted the issuance of a High Wind Warning across the central and
northern South Plains, and the central and western areas of the
extreme southern Texas Panhandle, from 6 am to 4 pm CST today. A
Wind Advisory is also in effect for the southern South Plains and
the Rolling Plains from 6 am to 4 pm CST today as well.

Widespread blowing dust can be expected, especially in the late
morning and early afternoon hours when winds reach peak intensity as
the 996 mb surface cyclone and intense shortwave quickly progress
eastward. Visibility will be reduced to the order of a few miles at
times, along with poor air quality due to the concentration of
blowing dust. Winds will begin to diminish quickly by the late
afternoon and early evening hours as the low begins to wane in its
compactness and expands into a broader, 1000 mb low across eastern
Kansas/Oklahoma while the mid-level shortwave de-amplifies as it
pivots into the Tennessee River Valley. Benign and calm weather is
in store after dark with light northerly winds overnight.

Sincavage

LONG TERM...
The weekend will conclude on a much quieter note as today's storm
system moves up into the Great Lakes. Surface ridging will spill out
of the Intermountain West, providing breezy northerly winds and near
average temperatures Sunday afternoon. Upper ridging will the take
hold of the region through the first half of coming week, and when
coupled with return flow on the back side of the departing surface
ridge and the development of surface troughing in the lee of the
Rockies, that will promote a nice warming trend. Highs will rebound
into the 60s and 70s by Tuesday, with a few lower 80s not out of the
question Wednesday afternoon as winds rise to breezy levels.

The weather will turn more unsettled and cooler/colder thereafter,
though the details will have to be ironed out over the coming days.
There is general agreement that a broad trough across the western
CONUS will split, with the northern stream sending a cold front
southward into the region on Thursday. At the same time, the
operational GFS and ECMWF have trended slower and deeper with the
southern stream wave, though their ensembles are a bit more mixed.
If the operational trends continue to hold, the potential for
precipitation returning to West Texas looks more favorable by
Thursday as the southern stream upper trough/low approaches through
New Mexico, providing lift and moisture over the invading front.
Initially, it should be mild enough for mostly/all liquid, but as
the cold air deepens it could bring a risk for wintry precipitation
late Thursday. Beyond that, it still appears even colder (Arctic)
air could visit next weekend, perhaps even with a shot of snow.
Obviously, this is still beyond the scope of this forecast, but it
will be something to watch over the coming days. Either way, after a
mild/warm stretch of early February weather, the end of the extended
forecast will conclude with temperatures well below average.

FIRE WEATHER...
Widespread elevated to near-critical fire weather conditions are
expected this afternoon as an intense mid-level shortwave trough
digs into the Texas/Oklahoma Panhandle region, with a deepening
surface low progressing through the aforementioned area. Minimum
relative humidity is expected to fall to around 20 percent on the
Caprock and Rolling Plains following the passage of a Pacific cold
front later this morning, and ERC percentiles will remain at or
below 50 percent while fuel moisture remains normal to above normal.
Despite the well-behaved fuels and modest relative humidity values,
any ignition that occurs will spread rapidly due to sustained,
westerly winds of 35-45 mph with gusts to 60 mph. A High Wind
Warning and Wind Advisory are in effect from 6 am to 4 pm CST today.
Winds will begin to diminish quickly this afternoon as the surface
and upper-level low progress to the east, with light, northerly
winds expected overnight as relative humidity recovers to above 50
percent.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM CST this afternoon for TXZ025-026-031-
032-037>044.

High Wind Warning until 4 PM CST this afternoon for TXZ021>024-
027>030-033>036.

&&

05/99
Hazardous weather outlook, Jan 30, 3:42 AM CST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
342 AM CST Sat Jan 30 2021

TXZ021>044-310945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
342 AM CST Sat Jan 30 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Westerly winds of 35 to 45 mph, with localized gusts up to 60 mph,
are forecast for most spots on the Caprock today. A High Wind
Warning is in effect from 6 am to 4 pm CST today for the central and
northern South Plains, and the central and western areas of the
extreme southern Texas Panhandle. Where winds will be about 5 to 10
mph lower, a Wind Advisory is in effect from 6 am to 4 pm CST today
for the remainder of the region, including the southern South Plains,
southeast Texas Panhandle and the Rolling Plains. Widespread
elevated to briefly near critical fire weather conditions are
expected during the wind event, along with reduced visibility in
blowing dust.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The next storm system to affect the region could bring a potential
for strong winds or wintry precipitation late next week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind, 2 dust storm. Local standard time, as filed.

High Wind, Lamb

When
January 30, 8:39 AM CST to 10:39 AM CST
Where
Lamb forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Bailey

When
January 30, 9:05 AM CST to 11:05 AM CST
Where
Bailey forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

High Wind, Castro

When
January 30, 9:10 AM CST to 10:20 AM CST
Where
Castro forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

High Wind, Dickens

When
January 30, 9:12 AM CST to 10:56 AM CST
Where
Dickens forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Crosby

When
January 30, 9:22 AM CST to 10:58 AM CST
Where
Crosby forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, Garza

When
January 30, 9:27 AM CST to 10:08 AM CST
Where
Garza forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

High Wind, Swisher

When
January 30, 9:35 AM CST to 2:50 PM CST
Where
Swisher forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hale

When
January 30, 9:45 AM CST to 10:28 AM CST
Where
Hale forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Motley

When
January 30, 9:46 AM CST to 10:57 AM CST
Where
Motley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Hall

When
January 30, 9:50 AM CST to 10:05 AM CST
Where
Hall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
January 30, 9:56 AM CST
Where
Briscoe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Floyd

When
January 30, 10:00 AM CST to 11:00 AM CST
Where
Floyd forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Terry

When
January 30, 10:01 AM CST
Where
Terry forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
January 30, 10:08 AM CST to 11:33 AM CST
Where
Lubbock forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Hockley

When
January 30, 10:17 AM CST to 10:51 AM CST
Where
Hockley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Cochran

When
January 30, 10:35 AM CST to 11:00 AM CST
Where
Cochran forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Dust Storm, Lubbock

When
January 30, 11:00 AM CST to 1:00 PM CST
Where
Lubbock forecast zone
Reported by
NWS Employee
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Dust Storm, Hockley

When
January 30, 11:00 AM CST to 1:00 PM CST
Where
Hockley forecast zone
Reported by
Local Official
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Cottle

When
January 30, 11:05 AM CST
Where
Cottle forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930808, 930804, 930805, 930818, 930813, 930812, 930806, 930811, 930817, 930816, 930815, 930814, 930810, 930820, 930809, 930807, 931638, 931639, 930819.